Alert archive / California / Blowing Dust Advisories in 2021

Blowing Dust Advisory 2, NWS Phoenix, AZ

February 20, 2021Imperial County, Riverside County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this blowing dust advisory at Feb 20, 2021, 2:10 PM PST for Imperial County, Riverside County, California; La Paz County, Arizona. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 2:10 PM PST (22:10 UTC)
Expired
Feb 20, 2021, 6:00 PM PST
In force
4 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 120 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS75 KPSR 202210
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
310 PM MST Sat Feb 20 2021

AZZ530-CAZ564-569-570-210200-
/O.NEW.KPSR.DU.Y.0002.210220T2210Z-210221T0200Z/
Parker Valley-Chuckwalla Mountains-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, 
Imperial Hot Mineral Springs, Blythe, Palo Verde, Ripley, 
and Midland
310 PM MST Sat Feb 20 2021 /210 PM PST Sat Feb 20 2021/

...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM MST /6 PM PST/ THIS
EVENING...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust.

* WHERE...In Arizona, Parker Valley. In California, Chuckwalla 
  Mountains, Palo Verde Valley and Chuckwalla Valley.

* WHEN...Until 7 PM MST /6 PM PST/ this evening.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility. This includes I-10 between Ehrenberg and Desert 
  Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

AJ
1 follow-up statement
812 
WWUS75 KPSR 210139
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
639 PM MST Sat Feb 20 2021

AZZ530-CAZ564-569-570-210245-
/O.EXP.KPSR.DU.Y.0002.000000T0000Z-210221T0200Z/
Parker Valley-Chuckwalla Mountains-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, 
Imperial Hot Mineral Springs, Blythe, Palo Verde, Ripley, 
and Midland
639 PM MST Sat Feb 20 2021 /539 PM PST Sat Feb 20 2021/

...BLOWING DUST ADVISORY WILL EXPIRE AT 7 PM MST /6 PM PST/ THIS
EVENING...

The advisory will be allowed to expire, but localized strong wind
gusts may still occasionally kick up dust through this evening.

$$

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Feb 20, 11:51 AM PST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 20, 11:51 AM PST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1251 PM MST Sat Feb 20 2021

.SYNOPSIS...
A series of dry weather systems will lead to periods of breezy to
windy conditions at times through next week. Temperatures will
fluctuate but will tend to favor near to above normal readings.
The warmest day is anticipated to be Tuesday with highs at many
lower desert locations at or near 80 degrees. A modest cooling
trend is anticipated during the middle and latter part of the
week.

&&

.DISCUSSION...
An upper low is centered near the CA/NV border early this
afternoon. The associated cold front appears to extend
southwestward from southern UT into far SE CA but it has no cloud
band with it. The main effect of this system for our forecast
area today will be breezy to windy conditions. That's already
underway begun over Joshua Tree National Park. Winds will pick up
across the forecast area this afternoon with the strongest winds
over southeast CA and southwest AZ (especially eastern Riverside
County). There could be isolated spots that briefly reach Advisory
criteria there but overall, anticipate conditions will remain
sub-Advisory. Localized blowing dust will be a concern where winds
are strongest. This has already been happening just north of our
CWA over southern San Bernardino County. Expect northerly
breeziness to continue well into the night over our western areas.
For south-central AZ, the breeziness is anticipated to develop
during the latter half of the afternoon with considerable
weakening by late evening. Otherwise, the upper low stays to the
north and we stay dry. On Sunday, we will see cooler high
temperatures in the wake of the system. Northerly breeziness will
continue over southeast CA and southwest AZ (especially along the
Lower Colorado River Valley) along with more localized
northeasterly breeziness over south- central AZ (especially over
the higher terrain and foothill areas).

Pacific high pressure expands inland early next week resulting in a
warming trend Monday and Tuesday. A lot of lower desert locations
will have highs at, or near, 80 degrees by Tuesday (low 80s
warmest locales). The ridge actually starts to weaken on Tuesday
as a short wave tracks southeastward through the Western CONUS.
The cooling trend at the surface will be felt Wednesday and
Thursday. This will be more noticeable over SE CA and SW AZ with
very little change over south-central AZ on Wednesday and a few
degrees of cooling Thursday. With the brunt of the wave passing to
the north of our forecast area, we look to stay dry. In fact,
even at the 95th percentile, the NBM probability of 24 hr QPF >0
shows only very light precip limited to northern AZ. There will be
breezy to windy conditions again Wednesday into Thursday but the
NAEFS and EPS climatological percentile maps at 850mb both suggest
less wind than today (Saturday 2/20). However, more dispersion
amongst the ensemble members at that point in time is quite
possibly "watering down" the percentiles. This is evident when
looking at the respective deterministic operational runs from the
GFS and ECMWF that have very similar 850mb wind speeds for both
time periods.

For late next week and the weekend, the global model ensemble
systems depict yet another short wave tracking southeastward
through the western CONUS but phasing up with a larger trough to
the north. WPC cluster analysis for Friday indicates CMCE members
favoring a faster and/or less deep scenario compared to the GEFS
and EPS. But, the 8-10 day combined period shows troughing of some
sort over the West though not overly deep over our forecast area.
The model differences are due to varying solutions on flow
amplification and Pacific ridge axis position as well as how much
(or if) a split develops in the flow on the east side of the
ridge. All of that being said, the overland trajectory of the
short wave energy isn't favorable for precip. This is reflected in
the NBM probabilistic QPF which keeps precip out of the forecast
area through Saturday afternoon even at the 95th percentile. Also,
the NBM mean temperatures don't change much though the range of
possible temperatures expands such that the potential for cooler
temperatures increases. Another round of breeziness is quite
possible as well Friday into Saturday.

&&

.AVIATION...Updated at 1710Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds will slowly turn towards the south and then west through
this afternoon ahead of a dry cold front. A 1-2 hour window of
crosswinds with speeds AOB 10 kt is possible around 19Z. Wind
gusts of 25-30 kt will be common by mid-afternoon with best
estimate of timing of onset near 21-22Z, and will affect all area
terminals. Confidence is good that this westerly direction will
hold through the overnight hours, albeit with much lower speeds
overnight, before finally trying to turn back to easterly around
sunrise Sunday. Skies will be mostly clear.

Southeast California/Southwest Arizona including KIPL and KBLH:
Under mostly clear skies, gusty winds at KBLH will be the greatest
weather impact through Sunday morning. Light and variable winds
will become northerly behind a cold front this afternoon. Gusts
over 30 kt will be common at KBLH through the afternoon and early
evening. Lofted dust and reduced slantwise visibilities should be
expected while confidence is lower that surface visibility will be
affected. Winds should be lighter at KIPL, with a general
northwest direction as speeds remain near or below 12 kt.

&&

.FIRE WEATHER...
Monday through Friday:
Dry conditions will persist through the entire forecast period with
above normal temperatures through Wednesday. Temperatures will
return to near normal after that. Winds will be light Monday and
Tuesday, but breezy conditions are expected to return Wednesday and
Thursday, especially over southwest Arizona and southeast
California. Humidity levels will be rather low each day with minimum
RH values across the deserts typically ranging from around 8-15%,
with RH maximum values of 25-35% each night.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ
AVIATION...Rogers/MO
FIRE WEATHER...Hodges

Nearby

Blowing Dust Advisories in California, 2021Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.